Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 278, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 1, 2012, 7:50 PM EDT for McMinn County, Meigs County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2012, 7:50 PM EDT (23:50 UTC)
- Expired
- Aug 1, 2012, 8:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties McMinn County, TN, Meigs County, TN
The radar
The Northeast Alabama radar (KHTX), 131 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1698 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
459
WUUS54 KMRX 012350
SVRMRX
TNC107-121-020015-
/O.NEW.KMRX.SV.W.0278.120801T2350Z-120802T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
750 PM EDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCMINN COUNTY IN EAST TENNESSEE...
MEIGS COUNTY IN EAST TENNESSEE...
* UNTIL 815 PM EDT
* AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF DECATUR...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ATHENS...HILLSVIEW...RICEVILLE...CALHOUN AND ENGLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3526 8471 3526 8474 3527 8475 3527 8473
3529 8473 3529 8475 3531 8478 3544 8484
3553 8476 3543 8444 3524 8470
TIME...MOT...LOC 2349Z 317DEG 17KT 3544 8475
$$
AMP.231 follow-up statement
605
WWUS54 KMRX 012359
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
759 PM EDT WED AUG 1 2012
TNC121-020009-
/O.CAN.KMRX.SV.W.0278.000000T0000Z-120802T0015Z/
MEIGS TN-
759 PM EDT WED AUG 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR MEIGS COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
LAT...LON 3526 8471 3526 8472 3527 8473 3529 8472
3529 8475 3531 8478 3540 8481 3551 8471
3543 8444 3524 8470
TIME...MOT...LOC 2359Z 317DEG 17KT 3541 8471
$$
TNC107-020015-
/O.CON.KMRX.SV.W.0278.000000T0000Z-120802T0015Z/
MCMINN TN-
759 PM EDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR MCMINN COUNTY...
AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR RICEVILLE...OR 7 MILES WEST OF ATHENS...MOVING SOUTHEAST
AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ATHENS...RICEVILLE...AND CALHOUN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3526 8471 3526 8472 3527 8473 3529 8472
3529 8475 3531 8478 3540 8481 3551 8471
3543 8444 3524 8470
TIME...MOT...LOC 2359Z 317DEG 17KT 3541 8471
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:30 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 1, 7:30 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 730 PM EDT WED AUG 1 2012 .AVIATION... CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY FRONTAL BOUNDARY ORIENTED WEST-TO-EAST OVER KENTUCKY...WITH A VERY HUMID AIR MASS OVER THE FORECAST AREA. AN UPPER-LEVEL SHORT WAVE WAS HELPING TO TRIGGER SCATTERED CONVECTION OVER THE TN RIVER VALLEY THIS EVENING...BUT WILL INCLUDE VCTS ONLY AT KTRI WHERE CURRENT RADAR TRENDS INDICATE THE POSSIBILITY OF CONVECTION NEARING THE TAF SITE. OTHERWISE...EXPECT SOME FOG TO DEVELOP AFTER MIDNIGHT AT ALL THREE TAF SITES...WITH MVFR VISIBILITIES AT KCHA AND SOME IFR VISIBILITIES AT KTYS AND KTRI. OUTSIDE OF ANY CONVECTION AND THE MORNING FOG... EXPECT VFR CONDITIONS AND LIGHT WINDS THROUGHOUT MOST OF THE TAF PERIOD AT ALL THREE TAF SITES. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG
Hazardous weather outlook, Aug 1, 4:20 AM EDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 420 AM EDT WED AUG 1 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 420 AM EDT WED AUG 1 2012 /320 AM CDT WED AUG 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 1, 6:52 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
08/01/2012 UNION TN 911 CALL CENTER
SEVERAL TREES DONW IN MAYNARDVILLE.
&&
JWINTONLocal storm report, Aug 1, 6:54 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL ETOWAH 35.33N 84.53W
08/01/2012 E1.00 INCH MCMINN TN AMATEUR RADIO
&&
JWINTONLocal storm report, Aug 1, 7:03 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG WISE 36.98N 82.58W
08/01/2012 WISE VA 911 CALL CENTER
TREE DOWN IN WISE.
&&
JWINTONSpecial weather statement, Aug 1, 7:11 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 711 PM EDT WED AUG 1 2012 VAZ001-020000- LEE VA- 711 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 800 PM EDT... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF JONESVILLE...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JONESVILLE... PENNINGTON GAP...ST. CHARLES...DRYDEN AND PATTONSVILLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 1, 7:27 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 727 PM EDT WED AUG 1 2012 TNZ085-086-020000- MCMINN TN-NORTHWEST MONROE TN- 727 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL 800 PM EDT... AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SWEETWATER...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE... ETOWAH...ENGLEWOOD AND MOUNT VERNON. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. AMP.23
Special weather statement, Aug 1, 7:46 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 746 PM EDT WED AUG 1 2012 TNZ084>087-100>102-020030- BRADLEY TN-EAST POLK TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-WEST POLK TN- 746 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MEIGS...MCMINN AND BRADLEY COUNTIES UNTIL 830 PM EDT... AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ACROSS PORTIONS OF POLK...MONROE...MEIGS...MCMINN AND BRADLEY COUNTIES IN SOUTHEAST TENNESSEE...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... ATHENS...RICEVILLE...ETOWAH...CLEVELAND...NIOTA...DECATUR...AND MADISONVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. AMP.23
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:12 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 48 min |
| Jul 31, 8:19 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Jefferson, Knox, Sevier and 1 more | 26 min |
| Jul 31, 8:46 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Knox, Sevier | 29 min |
| Jul 31, 9:13 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 47 min |
| Jul 31, 10:15 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 60 min |
| Jul 31, 11:14 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 61 min |
| Aug 1, 3:25 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 35 min |
| Aug 1, 3:31 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 29 min |
| Aug 1, 4:01 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Monroe, Roane | 29 min |
| Aug 1, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon | 23 min |
| Aug 1, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 25 min |
| Aug 1, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 33 min |
| Aug 1, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 31 min |
| Aug 1, 5:00 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 30 min |
| Aug 1, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Sevier, Union | 41 min |
| Aug 1, 5:56 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 34 min |
| Aug 1, 6:08 PM EDT | Areal Flood Advisory | MRX | Knox | 112 min |
| Aug 1, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Union | 29 min |
| Aug 1, 6:18 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 27 min |
| Aug 1, 6:37 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Hamblen, Jefferson | 23 min |
| Aug 1, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 31 min |
| Aug 1, 6:49 PM EDT | Areal Flood Advisory | MRX | Polk | 116 min |
| Aug 1, 6:54 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins | 36 min |
| Aug 1, 7:52 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 23 min |
| Aug 1, 7:54 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.